Circadian melatonin disruption can be used as an indicator of delirium. - GreenMedInfo Summary
Loss of melatonin daily rhythmicity is asociated with delirium development in hospitalized older adults.
Sleep Sci. 2016 Oct-Dec;9(4):285-288. Epub 2016 Aug 10. PMID: 28154742
Delirium is associated with circadian rhythm disruption. In this study we have explored whether circadian variation of melatonin is an indicator for delirium. Melatonin levels were determined from the first day of hospitalization and up to three days after the onset of delirium. Patients who did not developed delirium exhibited a daily melatonin rhythm, while in patients that developed delirium, the melatonin rhythm was lost and mean melatonin levels were found decreased as early as three days before the diagnosis of delirium, indicating that on arrival to the hospital circadian melatonin disruption can be used as an indicator of delirium.